Alert archive / Texas / Tornado Warnings in 2008
Tornado Warning 51, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Apr 23, 2008, 5:12 PM CDT for Callahan County, Shackelford County, Throckmorton County, Texas. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2008, 5:12 PM CDT (22:12 UTC)
- Expired
- Apr 23, 2008, 5:45 PM CDT
- In force
- 33 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
Counties Callahan County, TX, Shackelford County, TX, Throckmorton County, TX
The radar
The Dyess AFB radar (KDYX), 24 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 5:20 PM CDT | HAIL 1.75 | Albany, TX | |
| Apr 23, 5:30 PM CDT | TORNADO | 4 Ene Albany, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 3:25 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 10.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3092 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 632 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- -83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KSJT 232218
TORSJT
TXC059-417-447-232245-
/O.NEW.KSJT.TO.W.0051.080423T2212Z-080423T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
512 PM CDT WED APR 23 2008
THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEASTERN THROCKMORTON COUNTY IN WEST CENTRAL TEXAS...
SHACKELFORD COUNTY IN WEST CENTRAL TEXAS...
NORTHEASTERN CALLAHAN COUNTY IN WEST CENTRAL TEXAS...
* UNTIL 545 PM CDT
* AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING A TORNADO 5
MILES WEST OF ALBANY...OR ABOUT 2 MILES WEST OF U.S. 283 IN RURAL
SHACKELFORD COUNTY...MOVING EAST AT 35 MPH.
AN AREA OF STRONG ROTATION WAS LOCATED ABOUT 6 MILES WEST OF
ALBANY. ANOTHER AREA OF STRONG ROTATION WAS LOCATED ABOUT 8 MILES
NORTHWEST OF ALBANY.
* THE TORNADO IS EXPECTED TO BE NEAR...
ALBANY BY 520 PM CDT...
IBEX BY 535 PM CDT...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR WEST CENTRAL TEXAS.
LAT...LON 3294 9909 3263 9908 3251 9909 3251 9911
3247 9911 3252 9950 3297 9948 3301 9904
3295 9905
TIME...MOT...LOC 2212Z 269DEG 31KT 3272 9937
$$1 follow-up statement
000
WWUS54 KSJT 232230
SVSSJT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
529 PM CDT WED APR 23 2008
TXC059-417-447-232245-
/O.CON.KSJT.TO.W.0051.000000T0000Z-080423T2245Z/
THROCKMORTON TX-SHACKELFORD TX-CALLAHAN TX-
529 PM CDT WED APR 23 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR EXTREME
NORTHEASTERN CALLAHAN...SHACKELFORD AND SOUTHERN THROCKMORTON
COUNTIES...
AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO JUST NORTHEAST OF ALBANY...MOVING EAST AT 36 MPH.
THE TORNADO WILL BE NEAR...
IBEX BY 535 PM CDT...
US-180 NEAR THE SHACKELFORD-STEPHENS COUNTY LINE BY 540 PM CDT...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR WEST CENTRAL TEXAS.
LAT...LON 3295 9905 3294 9909 3263 9908 3252 9909
3251 9911 3247 9911 3252 9950 3296 9948
3298 9946 3301 9904
TIME...MOT...LOC 2229Z 269DEG 31KT 3273 9920
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 23, 3:26 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Apr 23, 3:26 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 326 PM CDT WED APR 23 2008 .SYNOPSIS... CURRENTLY THIS AFTERNOON...ALONG THE NRN EDGE OF THE AREA...WHILE DRY BOUNDARY OF SORTS IS WELL OFF TO THE W AND NOT EXPECTING IT TO PUSH EWD INTO AREA TONIGHT. LOOKING FOR AREA AROUND THIS WEAK FRONTAL BOUNDARY TO BE A CONTINUED FOCUS FOR THUNDERSTORM DEVELOPMENT THROUGH THE EARLY EVENING HOURS. FURTHER S...STORMS WHICH HAVE DEVELOPED OVER THE TRANS PECOS AREA WILL MOST LIKELY PUSH EWD INTO THE SRN HALF OF THE AREA THROUGH THE WSW UPPER FLOW IN ACCORDANCE WITH UPPER DISTURBANCES THAT WILL MOVE ACROSS WC TX TONIGHT. SVR THREAT WILL CONTINUE ACROSS ENTIRE CWA TONIGHT...HAIL AND HIGH WINDS...WITH ALSO TORNADIC THREAT ACROSS BIG COUNTRY. STORMS SHOULD BE OUT OF THE AREA BEFORE DAYBREAK THU. AS WE MOVE TOWARD THE WEEKEND...WILL HAVE ONE DAY BREAK BEFORE RAIN CHANCES RETURN ON FRI AS A SFC FRONT IS EXPECTED TO MOVE THROUGH WC TX. THEN ANOTHER FRONT WILL APPROACH PRETTY QUICKLY SAT NIGHT INTO SUN. THEN HIGH PRESSURE WILL BUILD IN OVER WC TX FOR THE BEGINNING OF NEXT WEEK. THE TWO SUCCESSIVE FRONTS WILL HELP MODERATE HIGHS FOR SUN/MON TIME FRAME THEN WARMING BACK SLOWLY BY THE MIDDLE OF NEXT WEEK. .FIRE WEATHER... RH/S WILL GO DOWN ACROSS WRN SECTIONS OF THE REGION THU MAINLY W OF A ROTAN...TO ROBERT LEE...TO W OF OZONA...AS A DRY LINE WILL TRY TO MAKE PROGRESS THU. HOWEVER...NOT LOOKING AT STRONG ENOUGH WINDS AS WELL AS POSSIBLE RAIN FOR TONIGHT...TO KEEP FROM BECOMING AN ELEVATED FIRE DANGER. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 66 87 63 79 / 50 0 10 20 SAN ANGELO 65 89 63 83 / 40 0 10 20 JUNCTION 65 86 65 83 / 30 10 10 20 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 11/KEISER
Hazardous weather outlook, Apr 23, 8:31 AM CDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 831 AM CDT WED APR 23 2008 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-241345- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 831 AM CDT WED APR 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT A WEAK COLD FRONT HAS STALLED JUST NORTH OF INTERSTATE 20 ACROSS THE BIG COUNTRY...THIS COMBINED WITH AN APPROACHING UPPER LEVEL DISTURBANCE WILL BRING A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS TODAY TO WEST CENTRAL TEXAS. ONE ROUND OF STORMS IS ONGOING THIS MORNING...WITH THE POTENTIAL FOR MAINLY LARGE HAIL. AFTER A BREAK...A SECOND ROUND OF STORMS IS POSSIBLE LATE THIS AFTERNOON INTO THIS EVENING ALONG AN APPROACHING DRYLINE...WITH THE POTENTIAL FOR VERY LARGE HAIL AND PERHAPS ISOLATED TORNADOES. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE BIG COUNTRY THROUGH THIS EVENING...WITH A SLIGHT RISK ACROSS THE REMAINDER OF WEST CENTRAL TEXAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER COLD FRONT WILL MOVE SOUTH ACROSS WEST CENTRAL TEXAS ON FRIDAY ..BRINGING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS...WITH THE BEST CHANCE ALONG AND EAST OF A BROWNWOOD TO JUNCTION LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MOST LIKELY WILL BE NEEDED TODAY AND EVENING.
In the hours before
Local storm report, Apr 23, 4:33 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
433 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL ANSON 32.76N 99.90W
04/23/2008 E0.88 INCH JONES TX FIRE DEPT/RESCUE
0425 PM TSTM WND DMG ANSON 32.76N 99.90W
04/23/2008 JONES TX FIRE DEPT/RESCUE
HIGH WINDS WERE BREAKING SEVERAL 5 INCH LIMBS ON TREES.
0429 PM TORNADO 8 WSW HAWLEY 32.57N 99.94W
04/23/2008 JONES TX STORM CHASER
&&
11Local storm report, Apr 23, 4:47 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
447 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL 4 W HODGES 32.59N 99.94W
04/23/2008 E1.50 INCH JONES TX PUBLIC
0445 PM TSTM WND DMG HAWLEY 32.61N 99.81W
04/23/2008 JONES TX TRAINED SPOTTER
ROOF BLOWN OFF OF A BUILDING.
&&
11Local storm report, Apr 23, 4:51 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
451 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL HODGES 32.59N 99.87W
04/23/2008 E1.75 INCH JONES TX FIRE DEPT/RESCUE
&&
11Local storm report, Apr 23, 4:57 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
457 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM TSTM WND DMG 3 N ANSON 32.80N 99.90W
04/23/2008 JONES TX LAW ENFORCEMENT
PICKUP TRUCK WAS BLOWN OVER.
0416 PM TSTM WND DMG ANSON 32.76N 99.90W
04/23/2008 JONES TX LAW ENFORCEMENT
ROOF DAMAGE WAS NOTED IN TOWN.
0455 PM HAIL 3 SE HAWLEY 32.58N 99.78W
04/23/2008 E1.00 INCH JONES TX CO-OP OBSERVER
&&
11Local storm report, Apr 23, 5:01 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
501 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TORNADO 5 SW LUEDERS 32.75N 99.68W
04/23/2008 JONES TX AMATEUR RADIO
&&
HGUERRERSpecial weather statement, Apr 23, 5:12 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 512 PM CDT WED APR 23 2008 TXZ054-127-128-232315- NOLAN TX-TAYLOR TX-CALLAHAN TX- 512 PM CDT WED APR 23 2008 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 615 PM CDT FOR NOLAN... TAYLOR AND CALLAHAN COUNTIES... AT 510 PM CDT...A LINE OF STRONG THUNDERSTORMS WERE INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR FROM ABILENE TO HAPPY VALLEY...MOVING EAST AT 35 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... CLYDE BY 520 PM CDT BAIRD BY 530 PM CDT PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 2:19 PM CDT | Severe Thunderstorm Warning | SJT | Fisher | 26 min |
| Apr 23, 2:42 PM CDT | Severe Thunderstorm Warning | SJT | Fisher | 48 min |
| Apr 23, 2:55 PM CDT | Tornado Warning | SJT | Fisher, Jones | 50 min |
| Apr 23, 3:19 PM CDT | Tornado Warning | SJT | Fisher | 41 min |
| Apr 23, 3:40 PM CDT | Tornado Warning | SJT | Fisher, Haskell, Jones | 50 min |
| Apr 23, 3:47 PM CDT | Tornado Warning | SJT | Fisher, Jones | 43 min |
| Apr 23, 4:16 PM CDT | Tornado Warning | SJT | Jones | 44 min |
| Apr 23, 4:21 PM CDT | Tornado Warning | SJT | Haskell, Jones | 39 min |
| Apr 23, 4:47 PM CDT | Tornado Warning | SJT | Callahan, Jones, Shackelford, Taylor | 43 min |
| Apr 23, 4:50 PM CDT | Severe Thunderstorm Warning | SJT | Crockett, Irion | 25 min |
| Apr 23, 4:52 PM CDT | Tornado Warning | SJT | Jones, Shackelford, Throckmorton | 38 min |
| Apr 23, 5:19 PM CDT | Flash Flood Warning | SJT | Jones, Shackelford | 116 min |
| Apr 23, 5:30 PM CDT | Severe Thunderstorm Warning | SJT | Callahan | 30 min |
| Apr 23, 5:35 PM CDT | Tornado Warning | SJT | Callahan, Shackelford | 25 min |
| Apr 23, 5:54 PM CDT | Severe Thunderstorm Warning | SJT | Fisher, Jones | 36 min |
| Apr 23, 6:16 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Taylor | 29 min |
| Apr 23, 6:38 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Taylor | 37 min |
Nearby
Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.